Alert archive / Nebraska / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS North Platte, NE

July 6, 2021Custer County, Nebraska

NWS North Platte, NE issued this areal flood warning at Jul 6, 2021, 2:01 PM CDT for Custer County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2021, 2:01 PM CDT (19:01 UTC)
Expired
Jul 6, 2021, 5:00 PM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Custer County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 2:30 PM CDTHEAVY RAIN 2.71Sargent, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

941 
WGUS43 KLBF 061901
FLWLBF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service North Platte NE
201 PM CDT Tue Jul 6 2021

NEC041-062200-
/O.NEW.KLBF.FA.W.0004.210706T1901Z-210706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer NE-
201 PM CDT Tue Jul 6 2021

The National Weather Service in North Platte has issued a

* Flood Warning for Urban area and small stream in...
  Northeastern Custer County in central Nebraska...

* Until 500 PM CDT.

* At 201 PM CDT, Doppler radar indicated heavy rainfall from recent 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 2 and 4 inches of rain have fallen.

* Some locations that will experience flooding include...
  Sargent, Comstock, Round Valley, Divide Hill, Wescott and Big Oak 
  Canyon.

Additional rainfall amounts up to 1 inch are still possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4150 9969 4169 9943 4172 9921 4171 9921
      4168 9921 4167 9921 4162 9921 4161 9921
      4159 9921 4154 9921 4153 9921 4143 9968

$$

Roberg
1 follow-up statement
914 
WGUS83 KLBF 061909
FLSLBF

Flood Statement
National Weather Service North Platte NE
209 PM CDT Tue Jul 6 2021

NEC041-062200-
/O.CON.KLBF.FA.W.0004.000000T0000Z-210706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer NE-
209 PM CDT Tue Jul 6 2021

...THE URBAN AREA AND SMALL STREAM FLOOD WARNING REMAINS IN EFFECT 
UNTIL 5 PM CDT THIS AFTERNOON FOR NORTHEASTERN CUSTER COUNTY...

At 209 PM CDT, Emergency management reported flooded roadways in and 
around the Sargent area. Other flooding is also possible across the 
warned area. Between 2 and 4 inches of rain have fallen.

Some locations that will experience flooding include...
Sargent, Comstock, Round Valley, Divide Hill, Wescott and Big Oak 
Canyon.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4150 9969 4169 9943 4172 9921 4171 9921
      4168 9921 4167 9921 4162 9921 4161 9921
      4159 9921 4154 9921 4153 9921 4143 9968

$$

Roberg

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this areal flood warning went out at Jul 6, 12:52 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 6, 12:52 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1252 PM CDT Tue Jul 6 2021

.SHORT TERM...(Today through Wednesday)
Issued at 357 AM CDT Tue Jul 6 2021

The main concern in the short term was with high temperatures today
as that front passes across the forecast area and precipitation
chances. Kept temperatures cooler across the northern Sandhills as
the front will pass through that area this morning bringing a
little bit of a cooler air mass with 850 temps in the lower to
mid 20s. Did keep the eastern portion of the CWA in the mid to
upper 80s as the front is not expected to pass through that area
until later in the afternoon, allowing temperatures to rise during
peak heating, temperatures aloft at 850 will be in the mid 20s.
As the front passes through there will be a wind shift from the
northwest to the northeast, however winds are not expected to
increase drastically with the frontal passage, an increase of less
than 5 mph is expected with strongest wind gust around 20 to 25
mph. Winds aloft are not really strong themselves only around 20
to 30 mph through the mid levels.

As far as precipitation chances go, showers and thunderstorms are
expected to develop as the front moves through the forecast area. For
severe weather potential, the pre-frontal environment is
marginally favorable for a little more robust thunderstorm
development. Ahead of the front dewpoints will be in the upper 60s
and CAPE values will range from 2000 to near 2500 J/kg extending
from north central Nebraska back towards southwest Nebraska, while
areas of western Nebraska into the western/northern Sandhills
will only see CAPE around 1500 J/kg. If a strong to severe storm
were to develop the mostly likely location would generally be
along and east of a line from Naper to Tryon to Imperial. If
storms reach severe potential the mostly likely impact would be
large hail, however a strong wind gust can't be ruled out, along
with the heavy rain potential, please see hydrology section for
more info.

.LONG TERM...(Wednesday night through Monday)
Issued at 357 AM CDT Tue Jul 6 2021

Upper level high pressure develops across the southwest CONUS
Wednesday moving eastward Thursday into portions of the western
High Plains. Temperatures warm into the mid to upper 90s across
western Nebraska on Thursday, a few locations could hit the
century mark. Another front moves through Friday bringing the
next chance for widespread thunderstorms to the area. Temperatures
will also cool considerable across northern Nebraska with highs
only in the low to mid 70s for Saturday. A ridge develops back
into the area early next week with highs bouncing back into the
mid to upper 80s on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1250 PM CDT Tue Jul 6 2021

Thunderstorms are currently moving east through north central
Nebraska and are expected to persist into the afternoon,
impacting KONL and KBBW. These storms have already moved past both
KLBF and KVTN and no further thunderstorms are expected to impact
those terminals during the forecast period. However, lower
ceilings will result in MVFR conditions in northern Nebraska
including KVTN through most of the forecast period, possibly
lowering to IFR conditions for a few hours tomorrow morning. VFR
conditions will continue for KLBF and southwest Nebraska through
the rest of the afternoon and evening, but will lower to MVFR
conditions overnight and into tomorrow morning.

&&

.HYDROLOGY...
Issued at 357 AM CDT Tue Jul 6 2021

Some models are hinting at the frontal boundary stalling across
the eastern portion of the forecast area, or around north central
Nebraska into central Nebraska. Leaning towards the front stalling
and am expecting the movement of thunderstorms to be slower and
more organized cluster of storms once it reaches north
central/central Nebraska. Have placed higher qpfs across this
location as the environment is favorable for high precipitation
thunderstorms, pwats across this corridor are greater than 1.5
inches with a narrow corridor of 2 inches, across far north
central Nebraska. This has been consistent with previous model
runs. At this time widespread flooding issues are not expected,
however there is the potential of localized flooding occurring as
storm motion is expected to be relatively slow. A marginal risk
for excessive rainfall is possible for the far eastern portions of
the forecast area. Generally along and east of a line from Gross
to Broken Bow to Wallace would be the heaviest rainfall.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Meltzer
HYDROLOGY...Gomez
Hazardous weather outlook, Jul 6, 11:06 AM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1106 AM CDT Tue Jul 6 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-071615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1106 AM CDT Tue Jul 6 2021 /1006 AM MDT Tue Jul 6 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms are possible into this evening mainly
east of a line from Hayes Center through North Platte and Bassett.
A few storms may become severe with large hail, damaging wind,
and locally heavy rainfall the main threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Additional thunderstorms will be possible Thursday through
Saturday, with the strongest storms Friday into Friday night. At
this time, the threat for widespread severe weather is low during
this period.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

More information at www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 6, 11:42 AM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
1142 AM CDT Tue Jul 6 2021

NEZ059-061715-
Lincoln NE-
1142 AM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
1215 PM CDT...

At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brady, or 21 miles north of Curtis, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Vroman and Jeffrey Canyon State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4088 10052 4098 10057 4103 10023 4082 10022
TIME...MOT...LOC 1642Z 262DEG 28KT 4093 10039

Roberg
Special weather statement, Jul 6, 12:37 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
1237 PM CDT Tue Jul 6 2021

NEZ038-061815-
Custer NE-
1237 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL
115 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Callaway, or 16 miles southwest of Broken Bow, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Callaway, Lodi and Pressey State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4127 10003 4137 9996 4131 9962 4113 9970
TIME...MOT...LOC 1736Z 293DEG 18KT 4130 9993

Roberg
Special weather statement, Jul 6, 12:47 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
1247 PM CDT Tue Jul 6 2021

NEZ038-061830-
Custer NE-
1247 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
130 PM CDT...

At 1246 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Sargent to 10 miles southwest of
Broken Bow. Movement was southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Sargent, Berwyn, Weissert, Westerville, Round Valley and
Wescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4149 9922 4129 9958 4138 9993 4167 9936
TIME...MOT...LOC 1746Z 279DEG 15KT 4157 9935 4134 9977

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:21 PM CDTSpecial Weather StatementLBFSheridan39 min
Jul 6, 11:42 AM CDTSpecial Weather StatementLBFLincoln33 min
Jul 6, 12:37 PM CDTSpecial Weather StatementLBFCuster38 min
Jul 6, 12:47 PM CDTSpecial Weather StatementLBFCuster43 min
Jul 6, 12:57 PM CDTAreal Flood AdvisoryLBFCuster3 hr
Jul 6, 1:42 PM CDTAreal Flood AdvisoryLBFCuster, Garfield, Wheeler3 hr
Jul 6, 6:23 PM CDTSpecial Weather StatementLBFFrontier37 min

Nearby

Areal Flood Warnings in Nebraska, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.